California, 2007Heavy Snow and Cold in California, September 19 to 22, 2007
September 19 to 22, 2007 · NWS STO · 5 events in 5 counties and zones
An upper level low pressure system from Canada moved southward along the coast bringing several days of rain and cool weather to interior Northern California, with several inches of snow falling in the Sierra Nevada Mountains above 7000 feet. Record low maximum temperatures were set in several locations in the Sacramento and San Joaquin Valleys.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system from Canada moved southward along the coast bringing several days of rain and cool weather to interior Northern California, with several inches of snow falling in the Sierra Nevada Mountains above 7000 feet. Record low maximum temperatures were set in several locations in the Sacramento and San Joaquin Valleys. Record rainfall was recorded at Sacramento Executive Airport on September 20th and at Stockton Airport on the 21st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Sep 18, 8:50 PM PST, 3 hours 10 minutes earlier.
Area forecast discussion, Sep 18, 8:50 PM PST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
950 PM PDT TUE SEP 18 2007
.DISCUSSION...
.ANOTHER RELATIVELY QUIET NIGHT TONIGHT BEFORE WHAT COULD BECOME THE
FIRST STORM OF AN EARLY FALL SEASON. CURRENT SATELLITE INDICATES THE
LOW IS DIGGING SOUTH TOWARD NORTHERN CALIFORNIA HOWEVER AT THIS TIME
THERE DOES NOT APPEAR TO BE AS MUCH MOISTURE ASSOCIATED WITH IT THAT
THE MODELS HAVE PROGGED. EXPECT IT WILL ENTRAIN MORE IN AS IT DIVES
INTO OUR AREA. THE TEMPERATURES HAVE ALREADY STARTED DECREASING AND
THE SOUTHERLY WINDS ARE ALREADY PICKING UP ACROSS THE VALLEY. DO NOT
SEE ANY PROBLEMS WITH CURRENT FORECAST PACKAGE, SO NO UPDATES NEEDED
AT THIS TIME. RANDY HARTLEY
.PREVIOUS DISCUSSION...
SHORT WAVE TROUGH HAS MOVED EAST OF THE REGION. SKIES ARE FAIRLY CLEAR
WITH ONLY SCATTERED CUMULUS FORMING OVER THE NORTHERN MOUNTAINS. THE
CURRENT TEMPERATURES ARE ABOUT THE SAME ACROSS THE REGION EXCEPT 2 TO 5
DEGREES COOLER IN THE NORTHERN SACRAMENTO VALLEY...DUE TO THIS
MORNINGS CLOUD COVER. THE UPPER LEVEL LOW THAT WILL BE THE WEATHER
MAKER FOR THE NEXT SEVERAL DAYS REMAINS CLOSE TO THE CANADIAN-US
COASTLINE. LOW CENTER IS FORECAST BY GFS TO DROP SOUTHWEST TO ROUGHLY
NORTHWEST CALIFORNIA BY WEDNESDAY AFTERNOON...THEN CONTINUE SOUTHWARD
TO A POSITION ALONG THE CENTRAL COAST BY THURSDAY MORNING. THIS
SOLUTION IS NOW FAIRLY CONSISTENT WITH OTHER MODELS AND CONFIDENCE HAS
INCREASED. SHORTWAVE TROUGHS ROTATING AROUND THIS LOW WILL LIKELY
TRIGGER SHOWERS OVER THE CWA BUT MODEL RESOLUTION LIKELY NOT GOOD
ENOUGH TO PINPOINT EXACT TIMING OR POSITIONS. THEREFORE...HAVE LEFT
GENERAL CHANCES OF SHOWERS DROPPING SOUTHWARD ON WEDNESDAY THEN ACROSS
ENTIRE CWA WEDNESDAY NIGHT AS LOW CONTINUES SOUTH. AIRMASS COOLS
SIGNIFICANTLY WITH GFS SHOWING 1000 TO 500MB THICKNESS DROPS OF 18
DECAMETERS OR MORE BY WEDNESDAY AFTERNOON. THIS WILL PUT DAYTIME HIGHS
ON WEDNESDAY 15 OR MORE DEGREES BELOW NORMAL FOR THIS TIME OF YEAR. LOW
FORECAST TO CONTINUE SOUTHWARD WITH A CENTER POSITION JUST OFF THE
CENTRAL COAST BY THURSDAY AFTERNOON. NAM AND GFS DO BOTH INDICATE THAT
A SHORTWAVE WILL BE ROTATING AROUND THE NORTH SIDE OF THE LOW AND
WESTWARD THROUGH THE SIERRA CASCADE RANGE THURSDAY AFTERNOON AND NIGHT.
HAVE KEPT CHANCE POPS THERE FOR THURSDAY. UPPER LOW BEGINS TREK INLAND
INTO SOCAL ON FRIDAY. GFS STILL SHOWS SOME UPWARD MOTION IN THE OMEGA
FIELD FOR THE SIERRA SO LEFT SOME CHANCE POPS IN FOR FRIDAY. THE 18Z
GFS RUN IS IN GOOD AGREEMENT WITH THE PREVIOUS RUN EXCEPT THIS LATEST
RUN SHIFTS THE LOW EASTWARD MORE QUICKLY ON SATURDAY AFTERNOON WHICH IS
ALSO IN LINE WITH THE ECMWF MODEL. A WEAKLY TROFFY PATTERN WILL REMAIN
OVER NORTHERN CALIFORNIA AND NEVADA THROUGH THE REMAINDER OF THE
WEEKEND IN RESPONSE TO DEEPENING LOW OVER EASTERN CANADA/ATLANTIC OCEAN
AND MIDWEST RIDGING. OCCASIONAL WEAK WAVES MOVING THROUGH THE FLOW
EARLY NEXT WEEK BUT OVERALL LOOK FOR WARMING AND DRYING. MODELS IN
GOOD AGREEMENT ON FEATURES THROUGH NEXT TUESDAY BUT ECMWF AND GFS GET
OUT OF PHASE BY LATE NEXT WEEK.
&&
.AVIATION...
MVFR CEILINGS AFTER 10Z NEAR THE COAST...OTHERWISE VFR CONDITIONS
OVERNIGHT BUT CLOUDS DEVELOPING AND INCREASING FROM THE NORTHWEST
AFTER 06UTC DUE TO A DEEPENING TROUGH OF LOW PRESSURE. SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS IN THE NORTH WEDNESDAY MORNING
AND SPREADING SOUTH DURING THE AFTERNOON.
&&
.STO WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Sep 18, 4:30 AM PST, 19 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
530 AM PDT TUE SEP 18 2007
CAZ013>019-063-064-066>069-191400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
530 AM PDT TUE SEP 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY
A STRONG UPPER LOW WILL TRAVERSE SOUTHWARD ACROSS THE REGION ON
WEDNESDAY AND THURSDAY BRINGING A CHANCE OF SHOWERS AND
THUNDERSTORMS ALONG WITH COOLER TEMPERATURES AND BREEZY CONDITIONS.
THE LOW WILL MOVE TO ALONG THE CENTRAL CALIFORNIA COAST BY LATER
THURSDAY...BUT COULD STILL GENERATE A FEW SHOWERS ACROSS THE REGION
INTO THE EARLY PART OF THE UPCOMING WEEKEND. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
In the hours before
Special weather statement, Sep 18, 9:08 PM PST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1008 PM PDT TUE SEP 18 2007
CAZ013>019-063-064-066>069-190715-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-
BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE-
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
1008 PM PDT TUE SEP 18 2007
...AN EARLY FALL-LIKE WEATHER SYSTEM WILL BRING UNSETTLED WEATHER
TO THE REGION DURING THE SECOND HALF OF THE WEEK...
THE FIRST SIGNIFICANT WEATHER SYSTEM TO AFFECT NORTHERN CALIFORNIA
IN SEVERAL MONTHS COULD BRING A DRAMATIC CHANGE IN THE WEATHER TO
THE REGION BEGINNING ON WEDNESDAY. A STRONG LOW PRESSURE SYSTEM
ORIGINATING ALONG THE WEST COAST OF CANADA IS MOVING SOUTHWARD INTO
NORTHERN CALIFORNIA WEDNESDAY...BRINGING INCREASING CLOUDS...SHOWERS
AND THUNDERSTORMS...AS WELL AS COOLER TEMPERATURES AND BREEZY
CONDITIONS. THE LOW PRESSURE SYSTEM WILL MOVE SOUTHWARD TO ALONG
THE CENTRAL CALIFORNIA COAST BY LATE THURSDAY...BUT PARTS OF THE
REGION WILL CONTINUE TO SEE CHANCES OF SHOWERS INTO SATURDAY.
PEOPLE SHOULD BE PREPARED FOR A SIGNIFICANT WEATHER CHANGE
STARTING WEDNESDAY. EVEN LIGHT AMOUNTS OF RAIN WILL RESULT IN
SLIPPERY CONDITIONS ON ROADWAYS DUE TO MONTHS OF DRY WEATHER
ALLOWING OIL RESIDUES TO BUILD UP. IF YOU ARE PLANNING OUTDOOR
ACTIVITIES BE PREPARED FOR COOL AND BLUSTERY WEATHER WITH
SCATTERED SHOWERS AND POSSIBLE THUNDERSTORMS...AND EVEN THE
POSSIBILITY OF A DUSTING OF SNOW ACROSS THE HIGHEST ELEVATIONS
OF THE NORTHERN SIERRA NEVADA...THE SOUTHERN CASCADES...AND THE
INTERIOR COASTAL RANGE.
RCH/DR
Special weather statement, Sep 18, 9:10 PM PST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1010 PM PDT TUE SEP 18 2007
CAZ013>019-063-064-066>069-191715-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-
BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE-
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
1010 PM PDT TUE SEP 18 2007
...AN EARLY FALL-LIKE WEATHER SYSTEM WILL BRING UNSETTLED WEATHER
TO THE REGION DURING THE SECOND HALF OF THE WEEK...
THE FIRST SIGNIFICANT WEATHER SYSTEM TO AFFECT NORTHERN CALIFORNIA
IN SEVERAL MONTHS COULD BRING A DRAMATIC CHANGE IN THE WEATHER TO
THE REGION BEGINNING ON WEDNESDAY. A STRONG LOW PRESSURE SYSTEM
ORIGINATING ALONG THE WEST COAST OF CANADA IS MOVING SOUTHWARD INTO
NORTHERN CALIFORNIA WEDNESDAY...BRINGING INCREASING CLOUDS...SHOWERS
AND THUNDERSTORMS...AS WELL AS COOLER TEMPERATURES AND BREEZY
CONDITIONS. THE LOW PRESSURE SYSTEM WILL MOVE SOUTHWARD TO ALONG
THE CENTRAL CALIFORNIA COAST BY LATE THURSDAY...BUT PARTS OF THE
REGION WILL CONTINUE TO SEE CHANCES OF SHOWERS INTO SATURDAY.
PEOPLE SHOULD BE PREPARED FOR A SIGNIFICANT WEATHER CHANGE
STARTING WEDNESDAY. EVEN LIGHT AMOUNTS OF RAIN WILL RESULT IN
SLIPPERY CONDITIONS ON ROADWAYS DUE TO MONTHS OF DRY WEATHER
ALLOWING OIL RESIDUES TO BUILD UP. IF YOU ARE PLANNING OUTDOOR
ACTIVITIES BE PREPARED FOR COOL AND BLUSTERY WEATHER WITH
SCATTERED SHOWERS AND POSSIBLE THUNDERSTORMS...AND EVEN THE
POSSIBILITY OF A DUSTING OF SNOW ACROSS THE HIGHEST ELEVATIONS
OF THE NORTHERN SIERRA NEVADA...THE SOUTHERN CASCADES...AND THE
INTERIOR COASTAL RANGE.
RCH/DR
Event by event
2 cold/wind chill, 2 heavy rain, 1 heavy snow. Local standard time, as filed.
Cold/Wind Chill, Northern Sacramento Valley
- When
- September 19, 12:00 AM PST to 11:59 PM PST
- Where
- Northern Sacramento Valley forecast zone
- Reported by
- ASOS
A new daily record low maximum temperature record for Red Bluff was set. The temperature only reached 63 degrees, breaking the previous record low maximum temperature of 66 degrees set in 2004.
The daily record low maximum temperature record for Redding was tied. |The temperature only reached 64 degrees, matching the previous record set in 2004.
Cold/Wind Chill, Northern San Joaquin Valley
- When
- September 19, 12:00 AM PST to 11:59 PM PST
- Where
- Northern San Joaquin Valley forecast zone
- Reported by
- ASOS
A new daily low maximum temperature record for Stockton was set. The temperature only reached 72 degrees, which broke the previous record low maximum of 74 degrees set in 1977.
Heavy Rain, Sacramento
- When
- September 20, 12:00 AM PST to 11:59 PM PST
- Where
- Sacramento County, (Sac)sacramento Arpt
- Reported by
- ASOS
- Coordinates
- 38.520, -121.500
A new daily rainfall record of 0.03 inches was set at the Sacramento Executive Airport. This broke the old record of 0.01 inches for this date set in 2004.
Heavy Rain, San Joaquin
- When
- September 21, 12:00 AM PST to 11:59 PM PST
- Where
- San Joaquin County, (Sck)stockton Metro
- Reported by
- ASOS
- Coordinates
- 37.900, -121.230
A trace of rain was recorded at Stockton Airport, which was enough to set a new daily record for precipitation.
Heavy Snow, West Slope Northern Sierra Nevada
- When
- September 21, 11:00 PM PST to September 22, 2:45 AM PST
- Where
- West Slope Northern Sierra Nevada forecast zone
- Reported by
- Mesonet
The first snowstorm of the season for the higher elevations of the Sierra Nevada Mountains brought moderate snowfall above 7000 feet.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Nevada, September 19, 20071 death · 1 event
- Flash Flood and Hail in Texas, September 19, 2007$39,000 · 1 in hail · 6 events
- Strong Wind in California, September 19, 2007$40,000 · 1 event
- Hail and Damaging Winds in Kansas, September 19, 200756 kt wind · 8 events
- Hail and Damaging Wind in Montana, September 19 to 20, 200752 kt wind · 6 events
- Funnel Cloud in Texas, September 19, 20071 event
- High Wind in Michigan, September 19, 200750 kt wind · 1 event
- Hail in Kansas, September 19, 20071.25 in hail · 1 event
- Hail in Kansas, September 19, 20070.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53013, 53067, 53069, 53105, 111872.